Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 44, NWS Cleveland, OH

June 4, 2020Knox County, Morrow County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 4, 2020, 1:04 PM EDT for Knox County, Morrow County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 1:04 PM EDT (17:04 UTC)
Expired
Jun 4, 2020, 1:45 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, OH, Morrow County, OH

The radar

The Cleveland radar (KCLE), 129 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 1:24 PM EDTTSTM WND DMG3 Sse Mount Vernon, OHSEVERAL REPORTS OF DOWNED TREES AND POWER LINES IN SOUTH-CENTRAL KNOX COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 12:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS51 KCLE 041704
SVRCLE
OHC083-117-041745-
/O.NEW.KCLE.SV.W.0044.200604T1704Z-200604T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
104 PM EDT Thu Jun 4 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Morrow County in north central Ohio...
  Knox County in north central Ohio...

* Until 145 PM EDT.

* At 103 PM EDT, a severe thunderstorm was located over Sparta, or 11
  miles southeast of Mount Gilead, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mount Vernon, Fredericktown, Gambier, Utica, Centerburg, Danville,
  Chesterville, Sparta, Waterford, Marengo, Fulton, Martinsburg,
  Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
      4036 8284 4047 8287 4055 8264 4055 8235
      4057 8218 4024 8220
TIME...MOT...LOC 1703Z 260DEG 33KT 4040 8274 

HAIL...1.00IN
WIND...60MPH
 
$$

King
2 follow-up statements
668 
WWUS51 KCLE 041725
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
125 PM EDT Thu Jun 4 2020

OHC117-041734-
/O.CAN.KCLE.SV.W.0044.000000T0000Z-200604T1745Z/
Morrow OH-
125 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORROW COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Ohio.

LAT...LON 4024 8248 4027 8248 4029 8264 4055 8264
      4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 1724Z 251DEG 34KT 4048 8249 

$$

OHC083-041745-
/O.CON.KCLE.SV.W.0044.000000T0000Z-200604T1745Z/
Knox OH-
125 PM EDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR KNOX COUNTY...

At 124 PM EDT, a severe thunderstorm was located over Fredericktown,
or near Mount Vernon, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Mount Vernon, Fredericktown, Gambier, Utica, Danville, Waterford,
Martinsburg, Gann, North Liberty and Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4024 8248 4027 8248 4029 8264 4055 8264
      4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 1724Z 251DEG 34KT 4048 8249 

HAIL...1.00IN
WIND...60MPH
 
$$

King
541 
WWUS51 KCLE 041744
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
144 PM EDT Thu Jun 4 2020

OHC083-041754-
/O.EXP.KCLE.SV.W.0044.000000T0000Z-200604T1745Z/
Knox OH-
144 PM EDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY WILL EXPIRE AT 145
PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
north central Ohio.

LAT...LON 4024 8248 4027 8248 4029 8264 4055 8264
      4055 8235 4057 8218 4024 8220
TIME...MOT...LOC 1744Z 260DEG 33KT 4051 8227 

$$

King

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 10:37 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 4, 10:37 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1037 AM EDT Thu Jun 4 2020

.SYNOPSIS...
A stationary front will be located across central Ohio through
much of the day today before lifting north by Thursday night. On
Friday, a cold front will move southeast across the region as
low pressure moves from southern Ontario into Quebec. High
pressure will build south across the Great lakes through the
weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
Minor adjustments to pops and sky cover this morning into the
afternoon, otherwise the forecast is on track. Will continue to
monitor severe potential throughout the day, with expected
destabilization across the southeast part of the forecast area
over the next several hours. Hi-res models continue to hone in
on a similar solution of rapid convective development around 2
PM, with the potential for organization and at least a brief
severe threat along and east of the I-71 corridor into the
evening.

Original Discussion...Mostly quiet weather is expected through
the morning as temperatures slowly rise to the low 80s by the
early afternoon under mostly cloudy skies. Convection will
initiate around 18Z later today as MLCAPE reaches 1500 to 2000
J/kg and the surface cap erodes. A subtle 30 knot 850 mb jet
appears to develop across the Ohio Valley coincident or just
proceeding convective initiation, enhancing effective shear
values near 25 to 30 knots. This would support at least somewhat
organized multicells with the primary hazard being damaging
wind gusts associated with wet microbursts. DCAPEs will reach
the near 1000s J/kg with PWATs around 1.8s and large theta-e
differences which will be supportive of water-loaded downdrafts.
Isolated pockets of up to 1 inch hail are also possible with
EL's expected to reach near 200 mb and lapse rates ~6 C/km,
though melting will be an issue with high low level layer RH and
wet bulb zero heights around 10,000 ft. This thunderstorm
activity is expected to diminish around the late evening hours
(between 0-3Z) with the highest confidence and therefore likely
PoPs in an axis extending from Mansfield towards Youngstown.

By Friday, the stationary front will have lifted north of the area
while a weak cold front approaches the area from the west. Another
round of thunderstorms ahead of this front will be possible Friday,
though not anticipating much in the way of severe weather with
effective shear under 20 knots and limited moisture associated with
the front. Highs on Friday will mostly be in the low to mid 80s,
though some upper 80s could be seen across NW OH as dry air behind
the front would allow for clearing.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
The short term forecast period begins on Friday night with an upper
trough axis north of the forecast area that will push east of the
area, bringing a surface cold front through the area. There appears
to be enough moisture and instability ahead of this front for
scattered showers and thunderstorms to be present over the region
into Friday evening, tapering quickly with the cold frontal passage.
Temperatures on Friday night will stay in the low to mid 60s over
the region, as the better cold air advection waits until Saturday.

The weekend forecast appears both quiet and Spring-like over the
area. High pressure will build in from the northwest over the course
of the weekend as an upper ridge strengthens to the west. This
should allow for dry conditions across the forecast area.
Temperatures will modify a bit on Saturday with highs in the 70s to
lower 80s. A better cold air advection push will occur on Saturday
night into Sunday as the surface low moves north of the area and
north to northeast flow allows for some cooler air aloft to enter
the region. Have Sunday temperatures in the 60s to lower 70s across
the area, or a several degrees below normal for the first weekend of
June.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The long term forecast period looks to begin fairly quiet on Monday
as the area remains under the influence of high pressure. The
strengthening upper ridge to the west of the region will move
overhead and nudge the surface high east, allowing for warmer air to
enter the region. Therefore, have temperatures recovering into the
70s to lower 80s. The pattern for Tuesday into Wednesday becomes a
bit more uncertain as they depend greatly on the track of Tropical
Storm Cristobal, which is expected to land on the Gulf Coast on
Monday. The remnant system will track towards the area next week and
will bring the next significant chance for wet weather. Given timing
and track uncertainty, will cap at 40 percent PoPs for now with
warming temperatures.

&&

.AVIATION /12Z Thursday THROUGH Monday/...
Mainly VFR conditions across the TAF sites this morning with a
brief MVFR visbys noted at FDY due to rain showers and some
passing thunder. Can't rule out a brief MVFR visbys due to rain at
MFD in the next hour or two. Otherwise, focus will turn to
thunderstorm activity later this afternoon, with tsra mention at
CAK/YNG/ERI, mainly between 18 and 21Z. Elsewhere, vcts mention
is noted at MFD and CLE for 18 through 21Z. There are some vague
hints at some patchy fog potential later tonight into early
Friday morning so have mentioned some sct030 at where
precipitation confidence is higher.

Winds will be generally light out of the south, under 10 knots
today. Winds and wind gusts will be higher in or near
thunderstorms this afternoon.

Outlook ...Non-VFR possible Friday night with a cold front.

&&

.MARINE...
A stalled frontal boundary south of Lake Erie will allow for light
flow over the lake today and tonight. Shower and thunderstorm
activity is expected to develop along the front today and scattered
activity could spread over the lake. Additional shower and
thunderstorm activity is possible on Friday as a cold front
approaches from the northwest and will cross the lake on Friday
night. High pressure builds from the northwest for the weekend and
north to northeast winds will be present over the lake. Generally
light flow should allow for waves to remain minor for the nearshore
zones. High pressure gets nudged eastward on Monday and flow will
become more easterly, but still light enough to avoid any marine
concerns. In summary, at this time, no marine headlines are expected
through early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Greenawalt/Kahn
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Kahn
MARINE...Sefcovic
Hazardous weather outlook, Jun 4, 3:33 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 AM EDT Thu Jun 4 2020

OHZ017>023-027>033-036>038-047-PAZ003-050745-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this afternoon and
evening. The primary threats are damaging wind gusts and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

LEZ061-142>149-162>169-050745-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>014-089-PAZ001-002-050745-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:29 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Wayne46 min
Jun 4, 1:52 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne53 min
Jun 4, 2:24 PM EDTSevere Thunderstorm WarningCLEStark, Summit, Wayne51 min
Jun 4, 2:48 PM EDTAreal Flood AdvisoryCLEStark3 hr
Jun 4, 3:16 PM EDTFlash Flood WarningCLEStark3 hr
Jun 4, 3:38 PM EDTAreal Flood AdvisoryCLEMahoning112 min
Jun 4, 5:29 PM EDTAreal Flood AdvisoryCLEMahoning91 min
Jun 4, 6:46 PM EDTAreal Flood WarningCLEStark3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.